Letters Neuromuscular degeneration

Are statins related to motor neurone disease?

BMJ 2012; 345 doi: http://dx.doi.org/10.1136/bmj.e8358 (Published 10 December 2012) Cite this as: BMJ 2012;345:e8358
  1. Stephen J Bentley, partially retired consultant physician1
  1. 1Antrobus, Cheshire CW9 6JL, UK
  1. sjbentley{at}doctors.org.uk

Although it may have been a coincidence that this patient developed motor neurone disease while taking a statin,1 this also happened to my brother in law.

He was 73 years old and had been taking simvastatin for at least 10 years. Abnormal liver function was attributed to statins, but I do not think creatine kinase was measured until the terminal stages, when it was raised. The diagnosis was missed by at least two doctors. The diagnosis was made by myself and confirmed by a neurologist only three weeks before his death, when he was still driving. As with the account given, he had no weakness of his limbs or of swallowing. All the affected muscles were intercostals, with death being caused by respiratory failure after he developed progressive orthopnoea, which in retrospect had nothing to do with his heart problem. I have seen at least 50 cases of motor neurone disease in my career but have never seen a patient such as this, who presented purely with respiratory failure.

I too thought that the statin may have been a causative factor but could find little in the literature to support this. With widespread use of statins over the past 20 years it would be interesting to see whether the steady increase in death from motor neurone disease is statin related.

Notes

Cite this as: BMJ 2012;345:e8358

Footnotes

  • Competing interests: None declared.

References